I'm no expert, just the mom of a type 1 and the wife of a type II, but I have not heard of that. I thought Glucophage was strictly for type II diabetes. A read of the online literature says that stomach trouble is a side effect.
Is there another endocrinologist in your area from whom you might seek a second opinion? Such a big increase in his A1-C needs to be dealt with, but there may well be other avenues to pursue than Glucophage.
Does anyone else out there have experience with this issue?
Is your son overweight? If so, his doctor may be trying to suppress his appetite in order to help him lower his weight. If he is overweight even though a type 1 diabetic, then some type 2 treatment may be necessary in addition to his insulin, for fat cells tend to cause insulin resistance problems. I am just guessing, based on what you wrote. If this is the case, then it sounds as if your doctor is doing the right thing, but perhaps needs to switch to another medication since the glucophage doesn't seem to agree with him.
If your son's weight is normal, then I would agree that it may be good to seek a second doctor's opinion, for the glucophage would seem to be an odd medication for a child of normal weight who happens to be a type 1 diabetic.